MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-1700280
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer is in process of investigating this event, and will submit a followup report with investigation findings and conclusions, and any updated information.
 
Event or Problem Description
An adverse event was entered into the illuminoss clinical study registry on (b)(6) 2022 for an event which occurred on (b)(6) 2021.On (b)(6) 2021, an illuminoss implant (size 17mmx280mm) was used to treat a patient with a non-traumatic impending pathologic fracture of the left humerus in a 63 year-old male patient with multiple myeloma.Diaphyseal, simple, transverse, closed fracture.Significant bone loss was noted by the treating physician at the time of final reduction and implantation.No devices were used in conjunction with the illuminoss implant.A soft cast/split was used post implantation for fracture support.The adverse event "loss of or inadequate fixation in bone" was observed by the treating physician on (b)(6) 2022.Surgical intervention was performed on (b)(6) 2021 to address this with additional fixation procedure im nailing.Although the investigation is still ongoing into the cause of the loss of fixation, this incident necessitated surgical intervention to add additional fixation (im nailing) to achieve stabilization of the original bone fracture, and therefore this initial mdr is being submitted.
 
Additional Manufacturer Narrative
New information: manufacturer narrative: at the time of the initial mdr submission for this event, the investigation into the cause of this event was still underway.This followup mdr is submitted to submit new information, including - the investigation findings codes - investigation conclusion codes - and this manufacturer's narrative with the firm's root cause conclusions.The firm reviewed the manufacturing records for this device, and found that it was in specification at the time of manufacture and release.No evaluation of the device was possible as it remained within the patient.Additional review of the information about the case, medical records, and x-rays was performed with medical oversight, to supplement the complaint investigation.Illuminoss clinical and medical affairs met with independent medical oversight and made the following observations: · on the pre-op x-rays, the fracture doesn't look impending.There is a crack observed mid-shaft and a sharp edge on the medial cortex and a fracture line going across the bone.· the treating physician notes: significant bone loss was noted at the time of final reduction.No other fixation was used.A soft cast/split was used for fracture support.· the balloon of the illuminoss implant in the canal appeared sufficiently filled · this was a comminuted fracture prior to the illuminoss implantation.· pre-treatment, the humerus bone had about a 2.5cm hole in the midshaft in addition to the comminuted fracture, which would make the initial illuminoss implantation unstable due to the large segmental bone defect.· there are additional lesions in the bone outside of the large mid-shaft defect, which contributed to instability of the fracture.· there was an insufficient quantity of bone at the mid-shaft for the illuminoss implant to provide stability to, due to the bone defect.· patient pre-existing medical condition: it would be unlikely to have significant bone regrowth at the lesion or fracture site with multiple myeloma, and bone regrowth would be even more unlikely if the bone was irradiated as a part of treatment (it is unknown if the bone was previously irradiated).Ifu 900356 rev w was reviewed and found that it captures the risk of loss of or inadequate fixation in bone due to insufficient quantity of bone experienced in this complaint."risks: as with any im fixation system or rod the following can occur: loosening, bending, cracking, fracture, or mechanical failure of the components or loss of or inadequate fixation in bone attributable to delayed union, nonunion, insufficient quantity or quality of bone, markedly unstable comminuted fractures, or insufficient initial fixation." conclusions: the cause of the instability and loss of fixation was due to the size of the lesion in the midshaft of the humerus resulting in an insufficient quantity of bone for the illuminoss implant to provide stability.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key15847264
Report Number3006845464-2022-00016
Device Sequence Number6450318
Product Code QAD
UDI-Device IdentifierM986USSL17002800
UDI-PublicM986USSL17002800
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/21/2024
Device Model NumberUSSL-1700280
Device Catalogue NumberUSSL-1700280
Device Lot Number400909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2022
Supplement Date Received by Manufacturer10/25/2022
Initial Report FDA Received Date11/22/2022
Supplement Report FDA Received Date12/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/11/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexMale
Patient Weight77 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American